Alert archive / Wyoming / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Riverton, WY

August 13, 20084 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Aug 13, 2008, 2:48 AM MDT for 4 counties in Wyoming. It took effect at Aug 13, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2008, 2:48 AM MDT (08:48 UTC)
In effect from
Aug 13, 2008, 12:00 PM MDT
Expired
Aug 13, 2008, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sublette County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 172 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4628 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KRIW 130848
RFWRIW

RED FLAG WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
248 AM MDT WED AUG 13 2008

...A COMBINATION OF LOW AFTERNOON AND EVENING RELATIVE HUMIDITY
AND WIND GUSTS UP TO 30 MPH WILL PRODUCE RED FLAG CONDITIONS ACROSS
SOUTHERN WYOMING AND THE UPPER GREEN RIVER BASIN THIS AFTERNOON
THROUGH EARLY EVENING...

.A PACIFIC COLD FRONT WILL APPROACH WESTERN WYOMING THIS
AFTERNOON. WEST TO NORTHWEST WINDS WILL DEVELOP ACROSS MOST OF
SOUTHERN WYOMING AND THE UPPER GREEN RIVER BASIN THIS AFTERNOON
AND EARLY EVENING AHEAD OF THE FRONT. MINIMUM RELATIVE HUMIDITIES
ACROSS THIS AREA WILL RANGE FROM THE UPPER SINGLE DIGITS TO AROUND
15 PERCENT. THIS COMBINATION OF WIND GUSTS UP TO 30 MPH AND LOW
RELATIVE HUMIDITY WILL PRODUCE RED FLAG CONDITIONS THIS AFTERNOON
AND EARLY EVENING ACROSS THIS AREA.

WYZ277>279-131700-
/O.NEW.KRIW.FW.W.0007.080813T1800Z-080814T0200Z/
LINCOLN AND UINTA COUNTIES / LOWER ELEVATIONS-
UPPER GREEN RIVER BASIN / ROCK SPRINGS BLM-
SWEETWATER COUNTY / ROCK SPRINGS BLM / FLAMING GORGE NRA-
248 AM MDT WED AUG 13 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

AFTERNOON AND EARLY EVENING RELATIVE HUMIDITIES IN THE SINGLE
DIGITS TO MID TEEN COMBINED WITH FREQUENT WIND GUSTS UP TO 30 MPH
WILL PRODUCE RED FLAG CONDITIONS ACROSS THE UPPER GREEN RIVER
BASIN...UINTA COUNTY...SOUTHERN LINCOLN COUNTY AND SWEETWATER
COUNTY THIS AFTERNOON THROUGH EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. CRITICALLY DRY
FUELS...COMBINED WITH STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

SMITH
3 follow-up statements
000 
WWUS85 KRIW 131642
RFWRIW

RED FLAG WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1042 AM MDT WED AUG 13 2008

...A COMBINATION OF LOW AFTERNOON AND EVENING RELATIVE HUMIDITY
AND WIND GUSTS UP TO 30 MPH WILL PRODUCE RED FLAG CONDITIONS
ACROSS SOUTHERN WYOMING AND THE UPPER GREEN RIVER BASIN THIS
AFTERNOON THROUGH EARLY EVENING...

.A PACIFIC COLD FRONT WILL APPROACH WESTERN WYOMING THIS
AFTERNOON. WEST TO NORTHWEST WINDS WILL DEVELOP ACROSS MOST OF
SOUTHERN WYOMING AND THE UPPER GREEN RIVER BASIN THIS AFTERNOON
AND EARLY EVENING AHEAD OF THE FRONT. MINIMUM RELATIVE HUMIDITIES
ACROSS THIS AREA WILL RANGE FROM THE UPPER SINGLE DIGITS TO
AROUND 15 PERCENT. THIS COMBINATION OF WIND GUSTS UP TO 30 MPH
AND LOW RELATIVE HUMIDITY WILL PRODUCE RED FLAG CONDITIONS THIS
AFTERNOON AND EARLY EVENING ACROSS THIS AREA.

WYZ277>279-132300-
/O.CON.KRIW.FW.W.0007.080813T1800Z-080814T0200Z/
LINCOLN AND UINTA COUNTIES / LOWER ELEVATIONS-
UPPER GREEN RIVER BASIN / ROCK SPRINGS BLM-
SWEETWATER COUNTY / ROCK SPRINGS BLM / FLAMING GORGE NRA-
1042 AM MDT WED AUG 13 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

AFTERNOON AND EARLY EVENING RELATIVE HUMIDITIES IN THE SINGLE
DIGITS TO MID TEENS COMBINED WITH FREQUENT WEST TO NORTHWEST WIND
GUSTS UP TO 30 MPH WILL PRODUCE RED FLAG CONDITIONS ACROSS THE
UPPER GREEN RIVER BASIN...UINTA COUNTY...SOUTHERN LINCOLN COUNTY
AND SWEETWATER COUNTY THIS AFTERNOON THROUGH EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. CRITICALLY DRY
FUELS...COMBINED WITH STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

TEAM RIVERTON
000 
WWUS85 KRIW 132149
RFWRIW

RED FLAG WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
349 PM MDT WED AUG 13 2008

...GUSTY WINDS AND LOW RHS UNDER 15 PERCENT WILL CONTINUE TO PRODUCE
RED FLAG CONDITIONS ACROSS SOUTHERN WYOMING AND THE UPPER GREEN
RIVER BASIN THROUGH EARLY THIS EVENING...


WYZ277>279-140200-
/O.CON.KRIW.FW.W.0007.000000T0000Z-080814T0200Z/
LINCOLN AND UINTA COUNTIES / LOWER ELEVATIONS-
UPPER GREEN RIVER BASIN / ROCK SPRINGS BLM-
SWEETWATER COUNTY / ROCK SPRINGS BLM / FLAMING GORGE NRA-
349 PM MDT WED AUG 13 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

GUSTY WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WILL CONTINUE THROUGH
8 PM THIS EVENING ALONG WITH MIN RELATIVE HUMIDITIES IN THE SINGLE
DIGITS TO MID TEENS. THESE RED FLAG CONDITIONS WILL IMPACT THE UPPER
GREEN RIVER BASIN...UINTA COUNTY...SOUTHERN LINCOLN COUNTY AND
SWEETWATER COUNTY THROUGH EARLY THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. CRITICALLY DRY
FUELS...COMBINED WITH STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

TEAM RIVERTON
000 
WWUS85 KRIW 140158
RFWRIW

RED FLAG WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
758 PM MDT WED AUG 13 2008



WYZ277>279-140300-
/O.EXP.KRIW.FW.W.0007.000000T0000Z-080814T0200Z/
LINCOLN AND UINTA COUNTIES / LOWER ELEVATIONS-
UPPER GREEN RIVER BASIN / ROCK SPRINGS BLM-
SWEETWATER COUNTY / ROCK SPRINGS BLM / FLAMING GORGE NRA-
758 PM MDT WED AUG 13 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

WINDS WILL CONTINUE TO DIMINISH THIS EVENING ALONG WITH SOME
RECOVERY IN RELATIVE HUMIDITY. THEREFORE...THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 12, 2:38 PM MDT, 12 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 2:38 PM MDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
238 PM MDT TUE AUG 12 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY
SUNNY NEARLY CLOUDLESS DAY ACROSS THE FORECAST AREA WITH
ONLY A FEW SMALL CUMULUS GETTING STARTED. SIGNIFICANT CHANGE IN
THE WEATHER REMAINS ON TRACK WITH FIRST SHORTWAVE JUST ENTERING
THE PACNW WHILE SECOND COLDER SYSTEM REMAINS PARKED OVER CENTRAL
SASKATCHEWAN THIS AFTERNOON. FIRST SHORTWAVE SNEAKS THROUGH THE
RIDGE...TEMPORARILY FLATTENING IT BUT THEN DEEPENING GULF OF
ALASKA LOW AND BUILDING SW US UPPER HIGH HELP TO SHARPEN THE
NORTHERLY FLOW ALLOWING THE CANADIAN UPPER LOW TO MOVE QUICKLY SWD
WEDNESDAY INTO THURSDAY. MOISTURE IS RATHER LIMITED WITH
WEDNESDAYS SHORTWAVE BUT MOISTURE ABOVE H6 COMBINED WITH STEEP
LAPSE RATES...SMALL CAPE AND FRONTAL FORCING SHOULD BE ENOUGH FOR
SHOWERS AND A FEW THUNDERSTORMS TOMORROW AFTERNOON AND EVENING ACROSS
THE NORTH. MODELS NOW IN MUCH BETTER OVERALL AGREEMENT WITH OUR
THURSDAY/FRIDAY UPPER LOW TRACKING IT SWD INTO WRN SD BY FRIDAY
MORNING AND THEN INTO A GENERAL SRN NE AREA BY FRIDAY AFTERNOON.
STRONG COLD FRONT MOVES THROUGH THURSDAY INTO THURSDAY EVENING
TURNING MOST AREAS TO THE NORTH OR NORTHEAST. AS USUAL...THE
STRONGEST WINDS WILL LIKELY BE ACROSS JOHNSON COUNTY AND THE RED
DESERT WHERE 25 TO 35 MPH WINDS ARE EXPECTED. VERY COOL H7 AIR
MOVES IN THURSDAY INTO THURSDAY NIGHT WITH OUR NERN ZONES POSSIBLY
DROPPING AS LOW AS 0C WHICH EQUATES TO A SNOW LEVEL NEAR 8500
FEET. NAM12 NOT QUITE AS COLD AS THE GFS BUT HAVE CONTINUED IDEA
OF SOME HIGHER ELEVATION SNOW THURSDAY NIGHT AND FRIDAY...ESPECIALLY
IN THE BIG HORN MOUNTAINS. DEPENDING ON THE EXACT TRACK OF THE
UPPER LOW THE POTENTIAL IS THERE FOR SEVERAL INCHES...OR MORE...OF
WET SNOW ABOVE 9000 FEET. WE WILL WATCH THIS CLOSELY AND HIT THE
BIG HORNS HARDER IN THE COMING 24 HOURS IF NEED BE. OTHERWISE...SHOWERS
WILL BE LIKELY ACROSS OUR NERN ZONES FROM THIS SYSTEM WITH THE
CHANCES DECREASING FURTHER WEST WITH OUR CURRENT TRACK. ANY
FURTHER WWD SHIFT WILL THREATEN THE CENTRAL ZONES WITH MORE PCPN.
UPSLOPE CONDITIONS WILL BE IN PLACE ALL WE NEED IS SOME ADDITIONAL
FORCING TO GET SOME STEADY PCPN. CURRENT TRACK OVER WRN SD IS A
LITTLE TOO FAR E. HOWEVER...NEW 18Z NAM12 IS COMING IN MUCH FURTHER
WEST AGAIN. WITH THE UPPER LOW OVER SRN JOHNSON COUNTY FRIDAY MORNING.
THIS WILL HAVE TO BE WATCHED VERY CLOSELY. EITHER WAY...OUR FIRST
TOUCH OF MUCH COOLER WEATHER IS HEADED OUR WAY WITH HIGH
TEMPERATURES COOLING 15-20 DEGREES EAST OF THE DIVIDE BY FRIDAY
WITH LESS COOLING IN THE WEST.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

A TASTE OF FALL WILL CONTINUE FOR AT LEAST A COUPLE OF DAYS IN THE
LONG TERM...AS MEDIUM RANGE MODELS HAVE TRENDED FARTHER
WEST...COOLER AND A BIT SLOWER WITH THE UPPER LOW PUSHING SOUTH
ACROSS THE HIGH PLAINS THROUGH SATURDAY. THE 00Z ECMWF AS WELL AS
THE GFS ENSEMBLE MEMBERS ARE MORE PROGRESSIVE WITH THIS
SYSTEM...ESPECIALLY AFTER FRIDAY...AS IT MOVES THE LOW INTO THE
CENTRAL PLAINS ON SATURDAY BEFORE STALLING IT OUT...WHILE THE
OPERATIONAL GFS KEEPS THE LOW ACROSS EASTERN WYOMING/WESTERN
NEBRASKA THROUGH SUNDAY. HAVING SAID THAT...MEDIUM RANGE MODELS
AGREE THAT FRIDAY WILL BE COOL WITH A DECENT SHOT AT SOME RAIN.
HAVE GONE SLIGHT TO LOW CHANCE POPS...EAST OF THE DIVIDE ON
FRIDAY...BUT THIS MIGHT NEED TO BE SIGNIFICANTLY INCREASED IF
MODELS CONTINUE THIS TREND. BASED ON MODEL SOUNDINGS...AS WELL AS
BOTH ECMWF AND GFS INDICATING 700 MB TEMPS EAST OF THE DIVIDE
BETWEEN 0 AND +2 DEG CELSIUS...COULD SEE SNOW ABOVE AROUND 9500
FEET...WITH A MIXTURE EVEN LOWER. HAVE CONTINUED DAY SHIFTS TREND
OF LOWERING TEMPERATURES FRIDAY AND SATURDAY...WITH MUCH BELOW
TEMPERATURES EXPECTED...ESPECIALLY EAST OF THE DIVIDE. WILL KEEP
SLIGHT POPS GOING ACROSS THE EXTREME EAST SATURDAY TO RESPECT THE
OPERATIONAL GFS...BUT THE PRECIPITATION SHOULD BE EAST/SOUTHEAST OF
THE AREA.

SUNDAY THROUGH TUESDAY...MEDIUM RANGE MODELS SHOW THIS LOW SLOWLY
PUSHING EAST ACROSS THE PLAINS AND POSSIBLY INTO THE
MIDWEST...WITH WEAK RIDGING ACROSS THE GREAT BASIN. THIS SHOULD
RESULT IN A GRADUAL WARMING TREND AND MAINLY DRY CONDITIONS...BUT
MUCH UNCERTAINTY STILL EXISTS WITH THIS CUT OFF CLOSED LOW.

&&

.AVIATION...
HIGH PRESSURE WILL KEEP VFR CONDITIONS ACROSS THE FORECAST AREA
THROUGH WEDNESDAY MORNING. WINDS MAY BE SLIGHTLY INCREASED ACROSS
THE FAVORED AREAS...ALLOWING SOME GUSTY WINDS TO BE FOUND AT KRKS
TODAY AND TONIGHT. A DISTURBANCE WILL MOVE THROUGH THE STATE
WEDNESDAY AFTERNOON...BRINGING INCREASED WINDS ACROSS MUCH OF THE
AREA. THIS SYSTEM WILL ALSO ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS THE NORTHERN HALF OF THE STATE.

&&

.FIRE WEATHER...
WEATHER BEGINS TO CHANGE WEDNESDAY AS A SHORTWAVE APPROACHES FROM
THE NORTHWEST PUSHING A COLD FRONT ACROSS THE NORTHWEST HALF OF
THE AREA BY 00Z THURSDAY. GUSTY NORTH TO NORTHWEST WINDS WILL
OCCUR BEHIND THIS COLD FRONT. MIN RHS WILL BE CONSIDERABLY HIGHER
ACROSS THE NORTH BUT STILL IN THE TEENS AHEAD OF THE FRONT. THIS WEATHER
SYSTEM WILL ALSO BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
TO THE NRN MOUNTAINS WITH A FEW SHOWERS ACROSS THE LOWER
ELEVATIONS. A STRONG AND COLDER SYSTEM WILL MOVE DOWN FROM THE
NORTH THURSDAY INTO THURSDAY NIGHT BRINGING AN INCREASING CHANCE
OF SHOWERS ACROSS THE NORTH AND ERN ZONES ALONG WITH NORTH TO NORTHEAST
WINDS SPREADING ACROSS THE ENTIRE AREA BY THURSDAY NIGHT OR EARLY
FRIDAY. MIN RHS WILL CONTINUE THEIR RISE EACH DAY INTO FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 12, 5:00 AM MDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE AUG 12 2008

WYZ001>020-022>030-131100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.